Hail, Columbus
- When
- May 15, 12:30 PM EST to 12:32 PM EST
- Where
- Columbus County, 2.45 mi SSE of Artesia
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.289, -78.548
Hail up to the size of quarters was reported.
Deep moisture was entrenched across the area ahead of a weak mid-level shortwave trough. Thunderstorms developed along the seabreeze during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Deep moisture was entrenched across the area ahead of a weak mid-level shortwave trough. Thunderstorms developed along the seabreeze during the afternoon. Other thunderstorms moved into the area in association with a weak trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 15, 9:40 AM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1040 AM EDT TUE MAY 15 2012 .SYNOPSIS... A VERY SLOW MOVING COLD FRONT WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY...WITH A FEW THUNDERSTORMS PRODUCING HEAVY RAIN AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY BEFORE COLD FRONT MOVES OFFSHORE WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION THURSDAY...BRINGING DRIER AND SEASONABLE WEATHER INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 10:30 AM TUESDAY...STILL EXPECTING A RATHER ACTIVE DAY ACROSS MOST OF THE AREA. VERY TROPICAL AIRMASS RESIDES OVER THE AREA PER THE ENHANCED CUMULUS FIELD AT THIS RELATIVELY EARLY HOUR. STILL EXPECTING SEA BREEZE CONVECTION TO FIRE ANYTIME AND IT APPEARS TO BE DOING SO AS I WRITE THIS. THE CONVECTION WILL THEN DEVELOP INLAND WHERE BETTER SYNOPTIC FORCING RESIDES WITH A QUITE UNSTABLE AIRMASS. EXPECT ACTIVITY INLAND TO CONTINUE FOR SOME TIME INTO THE EVENING AND OVERNIGHT HOURS AND HAVE INCREASED POPS IN THESE AREAS TO CATEGORICAL. SPC HAS EXPANDED THE SLIGHT RISK WITH THE MORNING UPDATE WITH WIND AND HAIL THE PRIMARY THREATS. NO OTHER CHANGES. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 300 AM TUESDAY...UPPER TROUGH ACROSS THE EAST PERSISTS WEDNESDAY AS THE VERY SLOWLY MOVING COLD FRONT REMAINS DRAPED ACROSS THE EASTERN CAROLINAS. A FAIRLY STRONG VORT MOVES ALOFT DURING THE AFTN/EVE...AND THIS WILL BE THE IMPETUS TO FINALLY PUSH THE COLD FRONT OFFSHORE BY EARLY THURSDAY. AS THIS FRONT MOVES ACROSS THE AREA...EXPECT RENEWED SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING HEATING OF THE AFTN/EVE. SUFFICIENT CAPE AND PWATS AROUND 1.5 INCHES COULD SUPPORT SOME HEAVY RAIN PRODUCING THUNDERSTORMS...BUT OVERALL INSTABILITY MAY BE LIMITED BY CLOUD COVER IN THE MORNING. EVEN SO...HIGH CHC/LIKELY POP IS WARRANTED. SWODY2 HAS US IN A "SEE TEXT" ONCE AGAIN AND CANNOT RULE OUT ISOLATED LARGE HAIL/WIND GUSTS...BUT THE OVERALL SEVERE COVERAGE WILL BE LOW. BY THURSDAY...MUCH DRIER AIR WORKS INTO THE COLUMN BEHIND DEPARTING IMPULSE AND COLD FRONT AS HIGH PRESSURE RIDGES DOWN FROM THE NORTH. A FEW ISOLATED STORMS ARE POSSIBLE DURING THE AFTN ONCE AGAIN...BUT ONLY SCHC...AND MOST OF THESE WILL BE FOCUSED NEAR THE COAST. TEMPS WED WILL BE TEMPERED CONSIDERABLY BY CLOUD COVER AND SHOWERS AND HAVE TRENDED MUCH CLOSER TO MET NUMBERS...WITH HIGHS AROUND 80. EVEN WITH MORE SUNSHINE THURSDAY...EXPECT SIMILAR HIGHS AROUND 80 AS WELL. MINS WED NIGHT IN THE MID 60S WILL FALL INTO THE UPPER 50S TO AROUND 60 THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 300 AM TUESDAY...THERE ARE TWO GUIDANCE CAMPS FOR THE EXTENDED. THE GFS/CMC DEVELOP ELONGATED RIDGING ACROSS THE OH VLY WITH A BAGGY TROUGH PERSISTING FROM THE WESTERN ATLANTIC INTO FLORIDA...WHILE THE ECMWF STILL DEVELOPS A CLOSED UPPER LOW OVER THE WESTERN ATLANTIC ABOVE A HYBRID SURFACE CYCLONE. ALTHOUGH THE ECMWF HAS BEEN SHOWING THIS FOR SEVERAL RUNS...WEAKER BLOCKING UPSTREAM COMBINED WITH THE VERY SIMILAR GFS/CMC AND OVERALL DRIER FORECAST PROFILES SUGGEST MUCH LESS CHANCE OF HYBRID CYCLONE DEVELOPMENT. STILL...SOME LOWERED HEIGHTS TROUGHING BACK TOWARDS THE SOUTHEAST SUGGEST THAT THE GFS IS NOT GIVING UP ON THIS SOLUTION ENTIRELY...AND EVEN SO...WOULD NOT JUMP EXCLUSIVELY ON THE CMC/GFS BANDWAGON SINCE THIS MARKS A LARGE DEPARTURE FROM PREVIOUS SOLUTIONS. HOWEVER...WILL GO WITH A DRY FORECAST THROUGH THE PERIOD THANKS TO SURFACE RIDGING PERSISTING FROM THE NORTH...AND THE NOW EXPECTED DRY/STABLE LAYERS ABOVE THE SURFACE. WITH NE FLOW THROUGH THE PERIOD...TEMPS WILL REMAIN RIGHT AROUND CLIMO FOR BOTH HIGHS AND LOWS...EVEN AS THICKNESSES BEGIN TO RETURN TO MORE SUBTROPICAL LEVELS. SOME PRECIP MAY AGAIN APPROACH THE REGION MONDAY...BUT FOR NOW WILL KEEP POP OUT OF THE FORECAST 7 DAYS OUT. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... AS OF 12Z...IT SHOULD BE A PRETTY ACTIVE TODAY. CONVECTION ALREADY FIRING ALONG BRUNSWICK COUNTY. THIS ACTIVITY WILL AFFECT ILM THROUGH 13Z...WITH ACTIVE SEA BREEZE CONVECTION EXPECTED BY 16-17Z. GOOD PRECIPITABLE WATER AND LOW LFC'S WILL KEEP CONVECTION FIRING THROUGH THE AFTERNOON AS THE RESULTANT BOUNDARY MOVES SLOWLY INLAND FROM THE COASTAL TERMINALS. FARTHER WEST...A LEE SIDE TROUGH WILL KICK OFF STRONG CONVECTION AT THE INLAND TERMINALS AFTER 19Z...CONTINUING INTO THE EVENING HOURS. OVERNIGHT...AREAS THAT CLEAR OUT WILL BE LOOKING AT GOOD CHANCE FOR FOG. WILL REEVALUATE THIS SCENARIO WITH THE NEXT SET OF TAFS. EXTENDED OUTLOOK...UNSETTLED WEATHER THROUGH THURSDAY WITH A GOOD CHANCE FOR SHOWERS/ISOLATED THUNDERSTORMS/TEMPO MVFR. VFR FRIDAY INTO SATURDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 10:30 AM TUESDAY...NO CHANGES TO THE COASTAL WATERS FORECAST AS THE SOUTHERLY FLOW OF 10-15 KNOTS CONTINUES UNABATED. COULD BE SOME CONVECTION AT TIMES TO DISTORT WINDS BUT OTHERWISE THIS SUMMER LIKE PATTERN SHOULD PERSIST. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 300 AM TUESDAY...S/SW FLOW PERSISTS WEDNESDAY AS THE COASTAL WATERS REMAIN BETWEEN OFFSHORE HIGH PRESSURE AND A SLOWLY ADVANCING COLD FRONT FROM THE WEST. SW WINDS OF AROUND 10 KTS WILL NOT FORCE VERY LARGE WIND WAVES...BUT THEY WILL COMBINE WITH A 3FT/7SEC SE SWELL TO PRODUCE SIGNIFICANT SEAS OF 3-4 FT THROUGH THE DAY. LATE WED NIGHT COLD FRONT CROSSES THE WATERS...TURNING WINDS TO THE NW BY THURSDAY MORNING AT LESS THAN 10 KTS. THIS NW WIND WILL HELP LOWER SEAS FOR A SHORT TIME WED NIGHT AND THU MORNING SINCE THIS TRAJECTORY HAS LITTLE FETCH...AND PUSHES THE HIGHEST SEAS AWAY FROM THE COASTAL WATERS. DURING THURSDAY...HIGH PRESSURE RIDGES DOWN THE COAST BEHIND THE COLD FRONT WHICH TURNS WINDS TO THE NE. WINDS BEGIN TO INCREASE AS A NE SURGE DEVELOPS...AND BECOME 10-15 KTS...POSSIBLY UP TO 20 KTS NEAR THE 20 NM BOUNDARY...BY THU NIGHT. THIS PUSHES SEAS UP TO 3-5 FT UNDER A SPECTRUM-DOMINANT NE WIND WAVE. SEAS IN THE SW SHADOW OF FRYING PAN SHOALS WILL REMAIN ONLY 1-3 FT. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE EACH DAY AS WELL. LONG TERM /FRIDAY THROUGH SATURDAY/... AS OF 300 AM TUESDAY...HIGH PRESSURE RIDGING DOWN THE EAST COAST WILL KEEP MODERATE-TO-STRONG NE WINDS THROUGH THE PERIOD. WINDS OF 15-20 KTS...WITH ONLY MINOR DIURNAL VARIATIONS...WILL OCCUR THROUGH SATURDAY. ALTHOUGH A WEAK SE SWELL WILL PERSIST...THE SIGNIFICANT WAVES WILL BE A NE WIND CHOP OF 5FT/5SEC WHICH BUILDS SEAS TO 4-5 FT FRIDAY...WITH 6 FT SEAS DEVELOPING ON SATURDAY. CAUTIONARY HEADLINES ARE LIKELY FRIDAY...WITH SCA CONDITIONS POSSIBLE FOR THE WEEKEND. ONCE AGAIN...THERE WILL BE A SIGNIFICANT SHADOW REGION SW OF FRYING PAN SHOALS...WHERE SEAS WILL PERSIST AT ONLY 1-3 FT IN THE INNER 10 NM OF AMZ252 AND AMZ254. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...SHK SHORT TERM...JDW LONG TERM...JDW AVIATION...43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 512 AM EDT TUE MAY 15 2012 AMZ250-252-254-256-160915- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 512 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. CLOUD TO WATER LIGHTNING STRIKES AND LOCALLY HIGHER WIND AND WAVES CAN BE EXPECTED TODAY AND TONIGHT ASSOCIATED WITH SCATTERED TSTMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-160915- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 512 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND STRONG GUSTY WINDS. HAIL IS POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ106-108-110-160915- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK- 512 AM EDT TUE MAY 15 2012 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. THUNDERSTORMS TODAY MAY CONTAIN VERY HEAVY RAIN. HAIL AND GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. MODERATE RISK OF RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ054-056-160915- COASTAL HORRY-COASTAL GEORGETOWN- 512 AM EDT TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS MAY CONTAIN VERY HEAVY RAIN. HAIL AND GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. 8
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
118 PM EDT TUE MAY 15 2012
NCZ096-099-151745-
BLADEN-COLUMBUS-
118 PM EDT TUE MAY 15 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND COLUMBUS
COUNTIES THROUGH 145 PM EDT...
AT 119 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRUSOE ISLAND...OR ABOUT 10 MILES SOUTHEAST OF WHITEVILLE...MOVING
NORTHEAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE CARVERS...COUNCIL...CRUSOE ISLAND...
EMERSON...HALLSBORO...KELLY...LAKE WACCAMAW...LISBON...OLD DOCK...
REDBUG AND BOLTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3446 7828 3417 7850 3417 7851 3414 7855
3413 7854 3412 7855 3411 7856 3421 7873
3457 7854
TIME...MOT...LOC 1719Z 208DEG 16KT 3423 7859
BACONThe Wilmington radar (KLTX), 35 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
3 hail. Local standard time, as filed.
Hail up to the size of quarters was reported.
Hail to the size of pennies was reported.
Hail to the size of quarters briefly covered the ground. The hail lasted for 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378525, 378521, 378527.